Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Ogilvie's syndrome, neostigmine, erythromycin, depression colonoscopy, distension, painful, remove large intestine. Other solutions?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12282 Questions
Question
My mother is 88 yrs old and is suffering with Ogilvie's syndrome. She has had 2 treatments with Neostigimide, erythromicyn, decopresseion colonoscopy,and nothing worked. She is in pain. One of the nurses said (in Nursing Home), that pain from distension is very hard to manage. What say you. The only remedy to her situation is to remove the large instestine, and she cannot withstand that surgery. Do you know of any other treatments or a better way to manage the pain?
Posted Thu, 12 Apr 2012 in Abdominal Pain
 
 
Answered by Dr. Rakhi Tayal 35 minutes later
Hello,

Thanks for writing to us.

Pain due to abdominal distension is a visceral pain which is difficult to be relieved by medicines.At this age surgery is also difficult due to complications of anaesthesia.
In such cases diet modification can help.Avoid high dietary fiber intake. Avoid beans, cabbage, broccoli, dairy products, etc.

Antidepressants in low doses have been found to help a few individuals. These agents alter gut perception of fullness and do help relieve anxiety and apprehension. Alternative health treatments which can be used to treat bloating include acupuncture and hypnosis.
Regarding the choice of pain killers usually codeine and morphine are effective.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Regards,

Above answer was peer-reviewed by
 
Follow-up: Ogilvie's syndrome, neostigmine, erythromycin, depression colonoscopy, distension, painful, remove large intestine. Other solutions? 14 hours later
RIGHT NOW SHE IS EATING VERY LITTLE, JUST SOME LIQUIDS. IT SEEMS LIKE HER END IS NEAR. I THOUGHT THAT OPIUM DERIVED PAIN MEDICINE STALL THE INSTESTINES SOMEWHAT. I GUESS I AM HOPING THAT SOMETHING WILL TURN AROUND HERE BUT IT DOES NOT LOOK GOOD. THANK YOU FOR YOUR RESPONSE.
 
 
Answered by Dr. Rakhi Tayal 27 minutes later
Hello.
Thanks for writing again.
If she is in her last days then epidural analgesia will take away all her pain. You will have to talk to an anaesthetist for the best pain relief.
Hope I have answered your query.
Wishing you an early recovery.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor